Patients showing high tacrolimus clearance eliminate the drug more rapidly, and in order to reach the same trough concentration they need higher daily doses compared to those with low clearance. The high clearance makes them more exposed to transient under-immunosuppression in case of a missed/delayed dose but the higher daily tacrolimus doses cause higher maximum concentrations (Cmax). Both are hypothesized to induce development of interstitial fibrosis and tubular atrophy (IFTA) in the transplanted graft. We wanted to investigate the association between estimated tacrolimus clearance and development of IFTA in the renal transplant during the first year post-engraftment.Methods
Data from all patients transplanted between 2009 and 2013 at Oslo University Hospital, Rikshospitalet were included in the analysis. Association between estimated tacrolimus clearance (daily tacrolimus dose [mg]/trough concentration [μg/L]) and development of IFTA, (defined as i+t ≤ 1 and ci+ct ≥ 2) in renal protocol biopsies from 6 weeks to 12 months post-transplantation was investigated.Results
In total, 510 patients were treated with tacrolimus and had paired protocol biopsies (6 weeks + 12 months) after transplantation, were included in the analysis. Patients were divided in four groups according to their estimated tacrolimus clearance. There were no differences in biopsy scores between the groups at 6 weeks. The high clearance group developed significantly more IFTA from 6 weeks to 12 months compared to the low clearance group (50% vs 22%, P<0.007). Of the 233 patients without IFTA in the 6-week biopsies a 1-unit increase in tacrolimus clearance was associated with an odds ratio of 1.88 (95% CI; 1.12-3.27) for development of IFTA after adjusting for donor age and deceased donor.Conclusion
High tacrolimus clearance was significantly associated with development of IFTA within the first year following renal transplantation. The effect may be explained by higher peak concentrations and/or more severe transient under-immunosuppressive episodes in these patients.